Kansas, 2002

Hail in Kansas, July 10, 2002

July 10, 2002 · NWS TOP · 5 events in 4 counties and zones

5 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Jul 10, 2:25 AM CST, 10 hours 41 minutes earlier.

Area forecast discussion, Jul 10, 2:25 AM CST, 10 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
325 AM CDT WED JUL 10 2002

MAIN FORECAST CONCERNS ARE TEMPS AND PRECIP CHANCES INTO THURSDAY

UPPER LOW OVER THE NORTHERN PLAINS BEGINNING TO MAKE MORE OF A PUSH
TO THE SOUTHEAST AS NEW CONVECTION DEVELOPS TO ITS SOUTHEAST ACROSS
NORTHERN NE INTO IA. AT THE SFC...WEAK BOUNDARY STILL EXTENDING
NORTHEAST TO SOUTHWEST ACROSS CENTRAL NE. ETA HOLDS THIS BOUNDARY UP
THROUGH THE DAY WHILE AVN ADVANCES IT RAPIDLY SOUTHEAST ACROSS THE
CWA BY EVENING. FOR NOW WILL LEAN TOWARDS THE SLOWER SOLUTION OF THE
ETA.

AS UPPER LOW CONTINUES TO PLUNGE SOUTHEAST...EXPECT MORE CONVECTION
TO DEVELOP ACROSS NE AND IA AND NEAR BOUNDARY THROUGH THE DAY WITH
PRECIP THEN MOVING SOUTHEAST. ALTHOUGH PRECIP CHANCES ARE POSSIBLE
THROUGH THE DAY AND TONIGHT...MOSTLY LIKELY TIME WOULD FAVOR
AFTERNOON AND EVENING. AS UPPER LOW MOVES SOUTHEAST (MAINLY TO THE
EAST OF THE AREA) WILL KEEP 20-30 POPS ACROSS MUCH OF THE CWA INTO
THURSDAY NIGHT BEFORE DRYING THINGS OUT THROUGH EARLY NEXT WEEK.
WILL NOT COOL TEMPS AS MUCH FOR THURSDAY THROUGH SATURDAY MAV AND
MEX GUIDANCE WOULD SUGGEST...ALTHOUGH MORE TOLERABLE TEMPS AND
HUMIDITY LEVELS ARE STILL IN STORE FOR AREA. WILL CONTINUE DRY FCST
INTO TUESDAY WITH GRADUAL WARMING TEMPS.

.TOP...NONE

In the hours before

Special weather statement, Jul 10, 11:15 AM CST, 1 hour 51 minutes before
KSZ008>012-020>024-026-034>040-054>056-058-059-102100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
1215 PM CDT WED JUL 10 2002

...A COLD FRONT WILL BRING A CHANCE FOR SEVERE THUNDERSTORMS TO THE
AREA THIS AFTERNOON...

...VERY WARM AND HUMID CONDITIONS WILL CONTINUE TO THE SOUTH OF
INTERSTATE 70 THIS AFTERNOON...

A COLD FRONT...PLOWING INTO A VERY MOIST AND UNSTABLE AIRMASS...WILL
BRING A CHANCE FOR SEVERE THUNDERSTORMS ACROSS MUCH OF THE AREA THIS
AFTERNOON. THE GREATEST THREAT FOR SEVERE THUNDERSTORMS WILL BE OVER
NORTHEAST AND ESPECIALLY EAST CENTRAL KANSAS.  DAMAGING WINDS...AND
POSSIBLY SOME LARGE HAIL...WILL BE THE PRIMARY SEVERE WEATHER
THREAT. SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND
EVENING.

THE COLD FRONT WILL BRING COOLER TEMPERATURES TO NORTH CENTRAL AND
NORTHEAST KANSAS...TO THE NORTH OF INTERSTATE 70...THIS AFTERNOON.
HOWEVER...THE FRONTS COOLING EFFECT WONT BE FELT ACROSS EAST
CENTRAL KANSAS UNTIL EVENING. CONSEQUENTLY...HUMID CONDITIONS WILL
COMBINE WITH TEMPERATURES IN THE MIDDLE TO UPPER 90S SOUTH OF
INTERSTATE 70, TO PRODUCE AFTERNOON HEAT INDICES IN THE 98 TO 102
DEGREE RANGE OVER EAST CENTRAL KANSAS.

PEOPLE IN EAST CENTRAL KANSAS SHOULD TRY TO REDUCE OUTDOOR
ACTIVITIES...DRINK PLENTY OF WATER OR OTHER NON-ALCOHOLIC
BEVERAGES...AND WEAR LIGHTWEIGHT AND LIGHT-COLORED CLOTHING. IF
POSSIBLE SPEND TIME IN AIR CONDITIONED FACILITIES.

THE FRONT WILL CONTINUE TO MOVE SOUTHWARD THROUGH THE END OF THE
WEEK. MUCH COOLER AND DRIER AIR WILL OVERSPREAD THE AREA AND
PROVIDE RELIEF FROM THE RECENT HOT AND HUMID CONDITIONS.

STAY TUNED TO NOAA WEATHER RADIO...AND OTHER LOCAL MEDIA OUTLETS FOR
THE LATEST WEATHER INFORMATION FROM THE NATIONAL WEATHER SERVICE IN
TOPEKA.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 hail. Local standard time, as filed.

Hail, Washington

When
July 10, 1:06 PM CST
Where
Washington County, Linn
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
39.683, -97.083

Hail, Anderson

When
July 10, 1:17 PM CST
Where
Anderson County, Garnett
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
38.283, -95.233

Hail, Lyon

When
July 10, 1:19 PM CST
Where
Lyon County, Emporia
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
38.400, -96.183

Hail, Geary

When
July 10, 1:31 PM CST
Where
Geary County, 4 mi NE of Junction City
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
39.067, -96.783

Hail, Geary

When
July 10, 1:35 PM CST
Where
Geary County, Junction City
Measured
1.75 in hail
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
39.033, -96.833

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2002Every state in 2002This day in weather historyWarnings in Kansas, July 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5303510, 5303511, 5303512, 5303513, 5303514.